This will be my first post (if the moderator allows it) and while I have much to add to the conversation of type 1 diabetes (diagnosed at age 9 over 31 years ago) I am much more interested in hearing from other type 1 and type 1.5 diabetics. My first question is this… Have any of you been prescribed to lower your kidney pressure by taking Lisinopril or Prinivil and if so - have you experienced very low blood sugars within 24 hours after taking? If you have had this occur - do you have a hunch as to why blood pressure medication would cause low blood sugars?
Some MEDICINES MAY INTERACT with lisinopril. Tell your health care provider if you are taking any other medicines, especially any of the following: Insulin and oral hyperglycemic agents may be enhanced when taking lisinopril causing low blood glucoses.
The effect of lisinopril on glucose metabolism has not been widely studied. Some studies have found no effect of lisinopril on glucose metabolism while other studies have found that lisinopril may increase glucose metabolism. Therefore you need to motion your glucose readings and talk with your doctor about this issue.
I took it for about four years back when people with diabetes were put on some kind of blood pressure medication to “help protect” the kidneys. I never had any issues with blood sugar control while taking it. And as I said, did it for a few years, changed providers and was told that most endocrinologist don’t recommend it unless you do indeed have blood pressure issues. Good luck and I agree that whenever you start a new medication and something changes, you need to check in with your doctor. Who knows, not everyone reacts the same to medications.
I was on it for a couple of years and had to discontinue it. But I did not observe any discernible effect on blood sugar, and the reason for stopping was not related to that in any way.
Sally - my endo is the one who prescribed me the lisiniprol as after 31 years - my kidneys are starting to show signs of damage. I am just wondering if there is a holistic route with less side effects. I feel spaced out and my sugars are running low since starting it - I already had low blood pressure before starting this med but my endo is adamant about me taking it.
I get it. Doing whatever you can to help save the kidney function, you do what you need to and I would do the same. But I do think you need to talk with your doctor about side effects here. This might not be the right medication with your already low blood pressure and maybe the low blood sugar is also a side effect for you. There is a mess load of medications out there. It just takes awhile to find the right one and the right dose. Keep talking with your doctor and I hope it works out for you good luck!
Lisinopril is a member of a class of meds know as ACE (angiotensin-converting-enzyme) inhibitors. I’ve probably taken three or four of these blood-pressure meds as my insurance formulary changed. I’ve taken these meds for at least ten years. I did not notice any negative side effects during that time. The only reason I changed to my current blood pressure med was because the ACE inhibitors were losing their ability to keep my blood pressure under control.
You are right to be suspicious of any symptoms you may feel. The Mayo Clinic maintains a good resource that describes how prescribed medicines work as well as all their interactions and side effects patients and doctors should consider. Here’s their description for Lisinopril.
The above-linked Mayo site does contain this:
This medicine may affect blood sugar levels. If you notice a change in the results of your blood or urine sugar tests, or if you have any questions, check with your doctor.
Type two. I take it for bp issues. I don’t see it as having any effect on BG. My A1c was well controlled for a year on a sulfa then went way up. Other meds were then added adjusted and A1c is good again but the Lisonopril wasn’t changed.
I’ve been taking low dose lisinopril for probably 15 years for kidney protection. Have never had any issues with it. But we are all different.
I have been taking Lisnopril for about 15 years now and never noticed any affect on my bg’s. Before that I took some other ACE inhibitors too.
You ought to read into blood pressure as a risk factor for kidney disease and retinopathy. Not having high blood pressure removes a huge risk factor for these common diabetes complications.
Just like I spend a lot of effort and take medication to keep my bg’s normalized, I do the same for my blood pressure. It’s that big a deal.
My doctor actually had to wait to put me on an ACE inhibitor because I had low BP. My BP went up to borderline elevated and he put me on it post-haste. My BP is generally 100/60 to 120/70 now, sometimes touching 120/80.
I’ve never heard anything about Lisinopril affecting BG, only BP.
I took it for a few years with no affects. I stopped taking it because my blood pressure is fine and I don’t like taking medications that are unnecessary. I have been off of it for around 7 years.
I was taking 10 mg of Lisinopril several years ago. It was causing a lot of dizziness, and I fell down several times. A note about possible “dizziness” is written on the container of pills. I reduced my dosage to 5 mg, and I stopped falling, but I still had a dizzy feeling. Now I am taking 2,5 mg, which is the smallest dosage that can be prescribed. That is working well for me, and my blood pressure is ok. I have not noticed any affect on my blood sugar.
Ive been taking Lisinopril for probably 15-20 years and havent had any side effects. After 50 years with T1, I luckily havent had kidney function issues either, but Im sure thats anecdotal. Who knows.
No issues for me. 15 years of use.
Food/facts for thought.
ACE inhibitor (Lisinopril) and ARBs, both work through the kidney to lower renin levels which lower aldosterone which in turn tells the kidneys to retain less sodium and keep more potassium which in turn lowers your blood pressure. There’s (paid) clinical trials showing ACE inhibitors help save the kidneys but it’s through lower blood pressure overall versus the medication itself. So if you or anyone is having issues with the side effects, ARBs are another alternative. Be aware, this imbalance can also affect your energy levels. But it’s a risk/reward tug-of-war.
Back to your question, and this will be the doctor’s logic, it shouldn’t affect your blood glucose. But as everything in the body is literally a yin-yang balance, its’ being disrupted. Sadly, you’d be surprised about how little doctors really understand, and for some others don’t know.
BUT, to also make you aware, there are a few blood tests to help calculate your kidney filtration rate (GFR). If you aren’t eating red meats, you’re shorting yourself of zinc. Zinc is used for protein metabolism which is the microalbumin blood test and also a factor of the GFR calculation.
IF ANYONE considers taking zinc, be aware, it can cause your blood sugar to rise. It’s a balance of zinc, copper and iron (and a few other small variables). Zinc will chelate/attach to copper and iron and will slowly deplete your body of these minerals if you aren’t replenishing them. There’s no evidence except 1 in the early 1980’s on rats but I can confirm first hand that copper deficiency can and will cause your insulin sensitivity to decrease. Also note, too little or too much of copper has an effect on your blood vessel/vein walls strength. Too much can cause aneurysm, too little can also cause higher blood pressure due to the stiffness of the veins/blood vessels.
If anyone considers taking zinc, copper and/or iron, please read up and be aware. For Zinc & Copper there’s disputes on the ratio. It’s between 8-12 of zinc to 1 of copper. For me currently, I’m on and 8-to-1 ratio – 8mg of elemental zinc (15mg of zinc on the label – not all zincs are equal or as stated on the label) and 1 mg of copper. It has has doubled both my insulin to carb ratio and insulin sensitivity. Also, my GFR has increased (much better filtration) and microalbumin has decreased as well.
Omg-type 1 dx @ 57. Lisinopril rx’ed to prevent-yea. Developed most severe cough imaginable.
Might save kidneys-idk-but wouldn’t wanna live with cough like that!
Sometimes hypertension can be a result of aging blood vessels and there may not be any lifestyle changes that can keep BP at an acceptable level. But in general, decreasing stress, increasing physical activity (at LEAST 30 min per day), and a diet featuring reduced sugar and mostly vegetables (personally I think meat is essential) is helpful in keeping BP under control and always worth a try. But it takes discipline.
In some cases, I’ve read the lisinopril can potentiate the action of metformin thereby lowering BG a little bit more. It’s always worth it to investigate on your own and to talk to your doctor about it.
But the answers are in general correct. Lisinopril is “renal protective.” ACE and ARBs have been found to delay the progression of nephropathy in patients with diabetes and of course hypertension accelerates progression of nephropathy in diabetic patients. Diabetic patients with micro- or macroalbuminuria should receive a med from this class.